As a nurse on a general medical floor, the RN has received a new admit. Review the client data provided.
- Richard Henderson
- 58 years old
- Admit diagnosis: GI bleed
- History: no surgical history
- Medical history: Gastritis & GERD
- Medications: Prilosec 40 mg PO daily, Atenolol 25 mg PO BID, Fiber daily, Alka Seltzer PO – states he takes this at least daily.
Report from physician’s office: Mr. Henderson arrived to the physician’s office today for a complaint of increasing abdominal pain. He states that he is now throwing up coffee-ground emesis. He states that he didn’t take his BP medication this morning because he was dizzy. The physician is admitting him with a diagnosis of GI bleed with an EGD scheduled for tomorrow. He is NPO, and has a 22G IV lock in the left forearm. Last set of vital signs BP 106/60 mm Hg, HR 98 beats/min, RR 20 breaths/min, Temp. 98.8 degrees F, P.O. 90% on room air. He last vomited about 45 minutes ago with a small amount of dark coffee-ground emesis. His pain is 4/10 at present. No pain medication is ordered at this time.
- Lab assessments ordered: CBC and chemistry panel
- CT of the abdomen shows no signs of free air (no perforation)
When he arrives to the floor, he is pale, nauseous, and his skin is cool and clammy. When he is transferred to the bed from the stretcher, he vomits a large amount of coffee-ground emesis and loses consciousness.
In the discussion post, address the following:
- While receiving report, what concerns do you have regarding the client report?
- What type of shock is occurring?
- What stage of shock is the client experiencing?
- What is your next intervention and why?
- What additional lab assessments would you anticipate?
- Provide additional thoughts and insights.
- While receiving report, what concerns do you have regarding the client report? As a nurse on a general medical floor, I have several concerns regarding Mr. Richard Henderson’s report. His medical history of gastritis and GERD can lead to increased stomach acidity and inflammation, which can result in bleeding. Furthermore, his use of Alka Seltzer, a non-steroidal anti-inflammatory drug, can also contribute to gastrointestinal bleeding. Mr. Henderson’s recent complaint of increasing abdominal pain and coffee-ground emesis is a sign of an upper gastrointestinal bleed, which is a severe medical condition that requires urgent medical intervention. Additionally, his failure to take his blood pressure medication this morning, which he attributes to dizziness, may indicate underlying hypotension.
- What type of shock is occurring? Mr. Henderson’s presentation is indicative of hypovolemic shock, which occurs when there is a significant loss of intravascular fluid, leading to decreased cardiac output, tissue hypoxia, and organ dysfunction. The coffee-ground emesis and the large amount of fluid loss due to vomiting suggest significant blood loss, leading to hypovolemia.
- What stage of shock is the client experiencing? Based on Mr. Henderson’s vital signs, he is likely in the compensated stage of hypovolemic shock. His blood pressure is lower than normal, but his heart rate is elevated, indicating that his body is attempting to compensate for the fluid loss.
- What is your next intervention, and why? The priority intervention is to ensure Mr. Henderson’s airway is patent, and he is receiving adequate oxygenation. The large amount of coffee-ground emesis that he vomited suggests that he is at risk of aspirating and developing hypoxia. Therefore, I would immediately place him on oxygen supplementation, preferably via a non-rebreather mask, to ensure adequate oxygen delivery. Next, I would assess his level of consciousness, evaluate his vital signs, and initiate intravenous fluid resuscitation to replenish the lost intravascular volume. As a standard practice, I would obtain intravenous access and infuse isotonic crystalloid fluids such as normal saline at a rate appropriate for his blood pressure and fluid status. I would also closely monitor his urine output, electrolyte levels, and acid-base status.
- What additional lab assessments would you anticipate? Additional lab assessments that would be necessary to manage Mr. Henderson’s condition would include repeated CBC and chemistry panel, including electrolyte levels, creatinine, and liver function tests, to monitor his organ function and detect any further fluid loss. Coagulation studies such as prothrombin time, partial thromboplastin time, and fibrinogen levels may also be necessary to assess the extent of the bleeding.
- Provide additional thoughts and insights. Mr. Henderson’s condition is critical and requires prompt and efficient management to prevent further complications. As a nurse, it is important to closely monitor his hemodynamic status and fluid balance, provide effective pain control, and address any underlying causes of his gastrointestinal bleed. Moreover, I would ensure proper communication with the healthcare team, including the physician, gastroenterologist, and the intensive care unit, as the patient’s condition may require immediate transfer to the ICU for close monitoring and further interventions. Finally, I would provide emotional support to Mr. Henderson and his family, as hospitalization for a critical condition can be stressful and overwhelming.